My sister is an insulin dependent and her endocrinologist put her on Prednisone 2 yrs ago and she is still taking it. She only has 1 kidney and is in stage 3 renal failure. She has for the last six months had 4+ pitting edema in her feet and legs and has been sudden onset muscle weakness that is causing falls. Help.
It does sound odd, but prednisone has some good benefits. The pitting edema is a common side effect. I have been on prednisone for 28+ yrs and although still taking it, have experienced some long term side effects. I have steroid induced cataracts, really bad, surgery soon, and deterioration of bones. If I were you, I would get her an appt made ASAP, and go with her. It helps get all the questions we have get answered, plus, she will not have to remember everything. Be sure to ask why she should continue with this med, and ask if there is something else with less side effects that could be used. Make a list of questions before hand. Have it in hand when doc comes in. This will show that you are a concerned sister, and mean business. Some docs prescribe something like this and don't even think about how long you have been on it, etc. If unhappy with answers, or lack of a plan to best treat your sister, don't walk, run for a 2nd opinion. You are being a wonderful sister!! Best wishes...
Makes total sense to me. Nothing odd here. She already has diabetes and prednisone long term will give a person medically induced diabetes. Therefore she knows how to manage her disease and will be fine.
The kidney is the real issue, of course, and prednisone helps with the inflammation happening within her kidney. The sudden onset of muscle strength loss could be from very high prednisone, over forty mg, or the continuing deterioration from the kidney. She would naturally be losing strength because of her condition. If she drops weight and eats properly it will help her a lot. Less stress on her body, less food to process will help. The edema is the kidney. Or perhaps her heart in overdrive. Have her walk as much as she can every day. It will help the circulation of fluids.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 4 Sep 2010 • 2 answers
Posted 15 May 2011 • 1 answer
Posted 30 Jun 2011 • 1 answer
Posted 14 Jan 2013 • 1 answer
Posted 16 Jan 2014 • 1 answer